Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS North Platte, NE

July 8, 2004Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2004, 6:45 PM MDT for Garden County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 6:45 PM MDT (00:45 UTC)
Expired
Jul 8, 2004, 7:15 PM MDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 156 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 090045
SVRLBF
NEC069-090115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM MDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 715 PM MDT

* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LEWELLEN...OR ABOUT 10
  MILES EAST OF OSHKOSH...AND MOVING EAST AT 40 MPH.

LAT...LON 4198 10267 4126 10256 4127 10208 4196 10213

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:25 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 8, 12:25 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM CDT THU JUL 8 2004

...FORECAST CONCERNS SVR WX TONIGHT...AND CONTINUED CHC OF
THUNDERSTORMS FRIDAY AND SATURDAY...

.DISCUSSION...
SHORT WAVE MOVES THRU ERN WY THIS AFTN AND INTO FCST AREA
THEREAFTER.  BASIC PARAMETERS ARE IN PLACE FOR A ROUND OF SEVERE
WEATHER WITH VARYING OPINIONS AS TO MAGNITUDE OF THE EVENT.  WILL
FOLLOW SPC DISCUSSION FOR NOW.  SUSPECT THE MAIN TORNADO THREAT
WILL BE EAST OF U.S. HWY 83.  PER DISCUSSION WITH GID...LOOKS LIKE
WIND AND HAIL TREAT WEST AND AFTER DARK.

ATM IS FAIRLY WELL CAPPED WITH 700MB TEMPS GREATER THAN 12C MOST
AREAS. THIS CAP WILL CONTINUE ACROSS THE FCST AREA MUCH OF FRIDAY AND
SATURDAY ALLOWING INSTABILITY TO INCREASE SO CONTINUE SLIGHT CHC
POPS FRI AND SAT.

ALL MODELS SUGGEST HIGH SUMMER CONDITIONS WILL DEVELOP DAYS 3-7 WITH
AFTN TEMPS NEAR OR ABOVE 90F.  CAP REMAINS STRONG THROUGHOUT THIS
PERIOD LIMITING RAIN CHANCES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CDC
Hazardous weather outlook, Jul 8, 2:31 PM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT THU JUL 8 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
331 PM CDT THU JUL 8 2004

...SEVERE THUNDERSTORM WATCH FOR THE EASTERN PANHANDLE...WEST CENTRAL
AND PORTIONS OF SOUTHWEST NEBRASKA UNTIL 1000 PM CDT(900 PM MDT)...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A MAJORITY OF
THE OUTLOOK AREA LATE THIS AFTERNOON...BEGINNING IN NORTHWEST
PORTIONS OF THE OUTLOOK AREA AND PERSIST INTO THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER ISOLATED TORNADO
DEVELOPMENT WILL ALSO BE POSSIBLE WITH A FEW STORMS EARLY ON...MAINLY
ALONG AND WEST OF HIGHWAY 83...NORTH OF INTERSTATE 80. STRONG
AFTERNOON HEATING AND MOIST SOUTHEAST LOW LEVEL FLOW...WILL COMBINE
WITH A UPPER LEVEL WAVE MOVING OUT THE WYOMING ROCKIES TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME THE...STORMS ARE
EXPECTED TO MOVE OUT OF THE WESTERN PANHANDLE LATE THIS AFTERNOON
AHEAD OF THE WAVE AND SPREAD EASTWARD ACROSS THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS
FRIDAY AND SATURDAY. WITH THE WARM FRONT CONTINUING TO WORK ITS WAY
NORTHWARD...THE RISK OF SEVERE THUNDERSTORMS FRIDAY IS EXPECTED TO BE
IN NORTH CENTRAL NEBRASKA. THE RISK OF SEVERE THUNDERSTORMS IN
WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER A LARGE PART NORTH
CENTRAL THROUGH WESTERN NEBRASKA. ON FRIDAY...STORM SPOTTERS MAY BE
NEEDED IN NORTH CENTRAL NEBRASKA.

SPRINGER/13

In the hours before

Local storm report, Jul 8, 5:24 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             30 NNW HYANNIS          42.40N 101.99W
07/08/2004  1.75 INCH        CHERRY             NE   TRAINED SPOTTER

&&

MB
Local storm report, Jul 8, 5:45 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     5 NNE ELLSWORTH         42.13N 102.25W
07/08/2004  70 MPH           SHERIDAN           NE   TRAINED SPOTTER

            SMALL TREES BENT OVER TO THE GROUND

&&

MB
Local storm report, Jul 8, 6:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1 N ASHBY               42.04N 101.93W
07/08/2004  70 MPH           GRANT              NE   TRAINED SPOTTER

&&

MB
Local storm report, Jul 8, 6:19 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     LISCO                   41.50N 102.62W
07/08/2004  60 MPH           GARDEN             NE   TRAINED SPOTTER

&&

MB
Local storm report, Jul 8, 6:29 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     HYANNIS                 42.00N 101.76W
07/08/2004  60 MPH           GRANT              NE   TRAINED SPOTTER

&&

MB
Local storm report, Jul 8, 6:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     9 NNE HYANNIS           42.12N 101.69W
07/08/2004  60 MPH           CHERRY             NE   TRAINED SPOTTER

&&

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:12 PM MDTSevere Thunderstorm WarningLBFCherry63 min
Jul 8, 6:27 PM MDTSevere Thunderstorm WarningLBFHooker33 min
Jul 8, 6:51 PM MDTSevere Thunderstorm WarningLBFArthur, Keith54 min
Jul 8, 6:58 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas32 min
Jul 8, 7:09 PM MDTSevere Thunderstorm WarningLBFCherry66 min
Jul 8, 7:29 PM MDTSevere Thunderstorm WarningLBFThomas31 min
Jul 8, 8:06 PM MDTSevere Thunderstorm WarningLBFLincoln54 min
Jul 8, 8:12 PM MDTSevere Thunderstorm WarningLBFBrown48 min
Jul 8, 8:19 PM MDTSevere Thunderstorm WarningLBFChase56 min
Jul 8, 8:24 PM MDTSevere Thunderstorm WarningLBFPerkins66 min
Jul 8, 8:36 PM MDTSevere Thunderstorm WarningLBFCuster54 min
Jul 8, 8:37 PM MDTSevere Thunderstorm WarningLBFKeya Paha, Rock53 min
Jul 8, 8:57 PM MDTSevere Thunderstorm WarningLBFLincoln33 min
Jul 8, 9:11 PM MDTSevere Thunderstorm WarningLBFFrontier64 min
Jul 8, 9:29 PM MDTSevere Thunderstorm WarningLBFCuster61 min
Jul 8, 11:49 PM MDTSevere Thunderstorm WarningLBFChase56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.